Tags

Type your tag names separated by a space and hit enter

[Sudden coma in a 20-year-old man].
Praxis (Bern 1994). 2000 Aug 24; 89(34):1326-30.P

Abstract

A 20-year-old male patient was brought to the emergency department by Emergency Medical Services after having been found unconscious. Upon arrival the patient was comatose with a GCS of 3, his vital signs were stable (with blood pressure 100/54 mmHg, heart rate 48 per minute, respiration rate 12 per minute and oxygen saturation 98% on room air). Both pupils were 3 mm, symmetric, and only minimally responsive. Approximately 2 hours after arrival the patient awoke and admitted having taken three ampoules of GHB (gamma hydroxybutyrate). GHB is a synthetic analog of gamma-amino butyric acid (GABA), a centrally inhibitory neurotransmitter. While GHB produces euphoria in low doses, small overdosing can result in severe poisoning with coma. The combination with other CNS depressants such as alcohol, opioids, and other narcotics is particularly dangerous. Physicians should be alerted to the clinical effects of GHB since abuse has become more widespread in Switzerland within the last months. In patients with unexplained coma the differential diagnosis of GHB-intoxication should be taken into consideration.

Authors+Show Affiliations

Departement für Innere Medizin, Medizinische Poliklinik, Universitätsspital Zürich.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

ger

PubMed ID

11021186

Citation

Herbrand, R, et al. "[Sudden Coma in a 20-year-old Man]." Praxis, vol. 89, no. 34, 2000, pp. 1326-30.
Herbrand R, Greminger P, Schurter G, et al. [Sudden coma in a 20-year-old man]. Praxis (Bern 1994). 2000;89(34):1326-30.
Herbrand, R., Greminger, P., Schurter, G., Pletscher, W., & Kupferschmidt, H. (2000). [Sudden coma in a 20-year-old man]. Praxis, 89(34), 1326-30.
Herbrand R, et al. [Sudden Coma in a 20-year-old Man]. Praxis (Bern 1994). 2000 Aug 24;89(34):1326-30. PubMed PMID: 11021186.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Sudden coma in a 20-year-old man]. AU - Herbrand,R, AU - Greminger,P, AU - Schurter,G, AU - Pletscher,W, AU - Kupferschmidt,H, PY - 2000/10/6/pubmed PY - 2002/8/1/medline PY - 2000/10/6/entrez SP - 1326 EP - 30 JF - Praxis JO - Praxis (Bern 1994) VL - 89 IS - 34 N2 - A 20-year-old male patient was brought to the emergency department by Emergency Medical Services after having been found unconscious. Upon arrival the patient was comatose with a GCS of 3, his vital signs were stable (with blood pressure 100/54 mmHg, heart rate 48 per minute, respiration rate 12 per minute and oxygen saturation 98% on room air). Both pupils were 3 mm, symmetric, and only minimally responsive. Approximately 2 hours after arrival the patient awoke and admitted having taken three ampoules of GHB (gamma hydroxybutyrate). GHB is a synthetic analog of gamma-amino butyric acid (GABA), a centrally inhibitory neurotransmitter. While GHB produces euphoria in low doses, small overdosing can result in severe poisoning with coma. The combination with other CNS depressants such as alcohol, opioids, and other narcotics is particularly dangerous. Physicians should be alerted to the clinical effects of GHB since abuse has become more widespread in Switzerland within the last months. In patients with unexplained coma the differential diagnosis of GHB-intoxication should be taken into consideration. SN - 1661-8157 UR - https://wwww.unboundmedicine.com/medline/citation/11021186/[Sudden_coma_in_a_20_year_old_man]_ DB - PRIME DP - Unbound Medicine ER -